Alert archive / Wyoming / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 112, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 6, 2022, 3:50 PM MDT for Converse County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 6, 2022, 3:50 PM MDT (21:50 UTC)
- Expired
- Aug 6, 2022, 4:18 PM MDT
- In force
- 28 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 210 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.8 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 803 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:01 PM MDT, 49 minutes earlier.
Area forecast discussion, Aug 6, 3:01 PM MDT, 49 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 301 PM MDT Sat Aug 6 2022 .SHORT TERM...(Late this afternoon through Monday night) Issued at 300 PM MDT Sat Aug 6 2022 Cold front was located from south of Riverton and Casper WY to along the east slopes of the Laramie Range into eastern CO. Temperatures were noticeably cooler this afternoon compared to Friday with 70s and 80s. The latest SPC mesoanalysis shows convective inhibition east of the front, with 1000-1500 j/kg CAPE from Laramie County into Platte County. This is where the high-resolution CAMs have been consistently developing a cluster of strong convection starting 22-23Z and pushing east toward the NE/WY border by 01Z. Bulk 0-6km shear is 35-45 kt, so the potential exists for hail up to one inch and wind gusts to 50 kt through 00Z. Convection will linger into the late evening and overnight across much of the high plains. The front will get a nudge southward later tonight and Sunday morning. Upslope increases with precipitable water upwards of 1.5" from the southern Laramie Range into the far southeast WY plains. WPC QPF progs show 0.5" to 0.8" Sunday afternoon. There is a marginal risk for excessive rainfall over portions of southeast WY. Over the Mullen burn scar, QPF is less than 0.25" Sunday afternoon. CAPE and shear values will be lower than Saturday, however cannot rule out an isolated strong storm or two with small hail. The primary threat will be locally heavy rainfall over far southeast WY. Highs Sunday will range from the mid 70s to mid 80s. Showers and thunderstorms will end from west to east Sunday evening. Warmer and drier weather returns Monday with the passage of a shortwave trough and building upper ridge to the west. Models hold onto some moisture and weak upslope along the CO border from Laramie to Cheyenne Monday afternoon that could trigger a few showers and thunderstorms. High temperatures will rebound into the 80s and lower 90s. .LONG TERM...(Tuesday through Saturday) Issued at 300 PM MDT Sat Aug 6 2022 No major changes from prior forecasts. We are still looking at a drier period for the early part of next week, with increasing monsoon moisture by the end of the week. An amplifying ridge over the Rockies will be the main player next week. Starting on Tuesday, we'll have a strong cutoff low just off the California coast that will help to amplify the downstream ridge and build heat back into the area for Tuesday through Thursday. The center of the high pressure aloft will be roughly over the WY/CO/UT corner on Tuesday, which will push the monsoon plume well to the west and bring subsidence, dry air, and weak northwest flow aloft to our area. Ensembles show below normal PWATs across the area for Tuesday, reducing storm probabilities. Kept PoPs close to 0% for much of the area on Tuesday through Tuesday night, which looks like the driest day of the period. PWATs creep up slightly on Wednesday as the ridge amplifies and drifts slowly eastward. There could be enough moisture and marginal instability for an isolated shower in the mountains, but kept PoPs below 15% still for this period. The upper level high will be quite strong by midweek, with GEFS mean 500-mb heights exceeding 597-dm. Temperatures will be above average Wednesday, but current forecast stays well short of records. Thursday still looks like the warmest day of the period as the ridge axis shifts just east of our area. 700-mb temperatures look to exceed +16C for most areas, and could approach +20C. Looking at upper 80s to 90s for most of the area, and some triple digits could be possible in the lower elevations. Thursday will also bring the beginning of the next surge of monsoon moisture. Flow aloft turns more southwesterly and PWATs climb above normal per ensemble forecasts. Keeping PoPs more confined to along and west of I-25 for Thursday into Thursday night, reflecting the best moisture and instability. Looks like more widespread showers and thunderstorms on Friday and Saturday could spread into the Nebraska panhandle as well. Increased cloud cover and the ridge shifting south and east should take the edge off of the heat. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1140 AM MDT Sat Aug 6 2022 VFR conditions currently across Southeast WY terminals while low clouds remain over portions of the Nebraska Panhandle late this morning. Widely scattered thunderstorms will develop this afternoon, mainly over the higher terrain between KLAR and KCYS. Storms will move towards Nebraska Panhandle terminals early this evening, but begin to dissipate around 03Z. Included VCTS for KBFF, but don't have confidence storms will continue farther east into tonight. Low ceilings are expected overnight for terminals east of the Laramie Range as northerly flow pushes in behind the system moving across the region. MVFR conditions are likely with IFR possible in spots. && .FIRE WEATHER... Issued at 215 PM MDT Sat Aug 6 2022 A cold front extending across central and southeast Wyoming into eastern Colorado will drift south tonight and Sunday. The combination of monsoon moisture with a passing upper level disturbance from the west will produce mainly afternoon and evening showers and thunderstorms through Sunday. Gusty and erratic winds, small hail and locally heavy rainfall will accompany some of the thunderstorms. Warmer and drier weather resumes early next week as a ridge of high pressure extends northeast from the Four Corners. Monsoon moisture may return late next week with an increase in shower and thunderstorm coverage. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MAJ LONG TERM...MN AVIATION...MB FIRE WEATHER...MAJ
Hazardous weather outlook, Aug 6, 11:09 AM MDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1109 AM MDT Sat Aug 6 2022 NEZ002-003-019>021-054-055-095-096-WYZ101>119-071715- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1109 AM MDT Sat Aug 6 2022 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Scattered showers and thunderstorms will develop across southeast Wyoming and the western Nebraska Panhandle this afternoon and evening. Isolated strong to severe thunderstorms are possible along and east of the Laramie Range. Hail up to one inch in diameter, wind gusts to 60 mph, and heavy rain will be the primary hazards. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Scattered showers and thunderstorms can be expected Sunday afternoon and evening, mainly over the higher terrain of southeast Wyoming. Gusty winds, small hail and locally heavy rainfall are possible. .Spotter information statement... Spotters are encouraged to report significant weather to the National Weather Service in Cheyenne.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 6, 4:33 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 42 min |
| Aug 6, 4:53 PM MDT | Areal Flood Advisory | CYS | Goshen, Laramie, Platte | 101 min |
| Aug 6, 5:14 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 34 min |
| Aug 5, 8:17 PM MDT | Special Weather Statement | CYS | Kimball | 43 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.